Kansas, 2014Winter Storm in Kansas, March 1 to 2, 2014
March 1 to 2, 2014 · NWS EAX · 5 events in 5 counties and zones
During the afternoon to evening hours on March 1st light freezing rain and sleet fell across portions of eastern Kansas. While there was not necessarily a period of incredible accumulation amounts the long duration of the event allowed for several areas to receive more than 1/2 of sleet, and around 3 to 5 inches of snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon to evening hours on March 1st light freezing rain and sleet fell across portions of eastern Kansas. While there was not necessarily a period of incredible accumulation amounts the long duration of the event allowed for several areas to receive more than 1/2 of sleet, and around 3 to 5 inches of snow. The storm lasted overnight with several rounds of wintry precipitation occurring, and eventually moved out of the area around 2 pm on March 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 1, 2:59 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 1, 2:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 PM CST Sat Mar 1 2014
.SHORT TERM...(This Evening through Monday night)
Issued at 257 PM CST SAT MAR 1 2014
Overview: A strong winter storm remains likely for much of the
forecast area beginning this evening and persisting through Sunday
midday/evening. Overall, only minor tweaks have been made to the
forecast with regards to timing, amounts, and precipitation type.
Winter headlines continue with the only change to end the warning 6
hours earlier, ending at midnight Sunday night.
Ingredients: Much colder air has advected into the forecast area,
with temperatures in the teens and 20s as of early afternoon. Model
guidance has moved into fairly decent agreement within the next 18
hours of the forecast period, although not surprising there remains
still some variability among members with regards to placement of
strongest frontogenetical forcing and subsequent model generated
precipitation, along with subtle differences in the vertical
temperature profile. The 12Z models initialized temperatures
relatively well in comparison to upstream soundings. The heaviest
precipitation should begin as early as this evening, with the
majority of precipitation occurring in the forecast area along/north
of Interstate 70 prior to midnight. Forecast soundings suggests most
of the precipitation north of Interstate 70 should be in the form of
snow. The lone exception may be during the initial bout of
precipitation when top-down saturation passes through a warm
nose/dry layer near H7 where brief melting and evaporative cooling
may lend to sleet. Models suggest once this dry layer saturates and
the sounding wet bulbs, the entire profile will remain below 0C and
therefore support an all snow event. Things become slightly trickier
to the south of Interstate 70, especially during the first 6 hours
of the event. Here, some model variability exists with the behavior
of the vertical temperature profile once the dry layer and warm nose
saturate. Most areas should start out as sleet or a snow/sleet mix,
before a transition to all snow commences during the overnight hours
into Sunday morning. With no strong trajectory of warm air advection
after 03Z in the H7-H8 layer and models instead showing the large
scale layer cooling with time after 03z, believe model guidance
should be fairly close with projection. The far southern sections of
the forecast area will have the highest probability for retaining
sleet as a primary form of precipitation for the longest duration as
this area will remain in the warmest temperatures aloft. Forecast
soundings continue to show a very cold near surface temperature
layer, with H925 temperatures of -14C to -20C during the duration of
the event. These extremely cold readings above the surface will
ensure any brief period of melting as ice crystals attempt to
overcome the H7-H8 dry layer during the initial precipitation will
refreeze prior to reaching the surface. Additionally, any weak lift
near the surface within this saturated cold near-surface layer will
introduce ice crystal generation, and therefore do not expect any
widespread issues from freezing drizzle prior to the onset of the
heavier precipitation. Ground-truth reports support this notion as
areas north of Interstate 70 have switched to snow flurries (deeper
in this cold air) whereas light freezing spits were reported south.
Total accumulations: Another challenge of the forecast is to
determine the anticipated narrow band(s) of heavy/persistent
snowfall. At this time, model consensus and high-res guidance
suggests the most probable location will be a 75 mile wide area
centered near the Kansas City airport east-northeastward to Macon.
Within this zone, approximately 6 to 8 inches of snowfall is
forecast. This area is within a persistent area of strong
frontogenetical forcing collocated with strong, deep ascent within
the saturated column. Where this primary band develops and matures
overnight, snowfall rates up to one-inch per hour are expected.
Lesser amounts are expected to the north of this zone, with up to
4-6 inches of snow in the advisory area. To the south over the
southern quarter of the forecast area, some duration of sleet may
help keep snowfall totals lower. Additionally, some models suggest
the strong/persistent banding of snow to begin weakening as it
shifts southward into east central Kansas to central Missouri. With
these considerations, snowfall amounts along and south of a line
from Harrisonville to Sedalia should see total snowfall amounts on
the order of 4 to 6 inches with a mixture of sleet, possibility up
to one inch of sleet accumulation.
Temperatures/wind chill: Lastly, bitterly cold temperatures are
expected tonight through Monday night. The combination of these
temperatures with northerly winds will result in wind chill readings
between 10 below and 20 below zero from late tonight through mid
morning Monday.
.LONG TERM...(Tuesday through Saturday)
Issued at 257 PM CST SAT MAR 1 2014
Temperatures will gradually moderate towards near normal readings by
the end of the work week as the pattern undergoes some
transformation. Southwesterly winds at H85 will persist through much
of the period with only brief wind shifts during frontal passages
associated with weak shortwave troughs. The most notable of these
upper disturbances is projected to move through on Wednesday, but
with limited moisture, only a slight chance of precipitation is
expected. Most areas should at least briefly reach the freezing mark
by midweek, with highs in the middle 40s to middle 50s by Friday
afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1157 AM CST SAT MAR 1 2014
MVFR conditions will persist through the rest of the day. Flight
categories will deteriorate tonight as snow and sleet begin to move
in. Heaviest precipitation expected in the hours between midnight and
12Z Sunday. Light snow should then persist through at least noon
Sunday. Winds will remain from the north to north northeast through
the next 24 hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING from 6 PM this evening to Midnight CST
Sunday Night FOR KSZ025-057-060-102>105.
MO...WINTER STORM WARNING from 6 PM this evening to Midnight CST
Sunday Night FOR MOZ012>017-020>025-028>033-037>040-043>046-
053-054.
WINTER WEATHER ADVISORY from 6 PM this evening to 6 PM CST
Sunday FOR MOZ001>008-011.
&&
SHORT TERM...Blair
LONG TERM...Blair
AVIATION...CutterHazardous weather outlook, Mar 1, 12:23 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CST SAT MAR 1 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1223 PM CST SAT MAR 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME TONIGHT.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY AND MONDAY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
CUTTER
Winter Storm, Leavenworth
- When
- March 1, 5:00 PM CST to March 2, 2:00 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Trained spotters across the area reported about a half inch to an inch of sleet, occurring mostly during the evening hours on March 1st through the overnight hours on March 2nd. Aside from the sleet accumulations snowfall approaching 3 to 6 inches also accumulated through the overnight hours on March 1st into March 2nd. The long-duration event ended during the afternoon hours on March 2nd.
Winter Storm, Wyandotte
- When
- March 1, 5:00 PM CST to March 2, 2:00 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Trained spotters across the area reported about a half inch to an inch of sleet, occurring mostly during the evening hours on March 1st through the overnight hours on March 2nd. Aside from the sleet accumulations snowfall approaching 3 to 6 inches also accumulated through the overnight hours on March 1st into March 2nd. The long-duration event ended during the afternoon hours on March 2nd.
Winter Storm, Johnson
- When
- March 1, 5:00 PM CST to March 2, 2:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Trained spotters across the area reported about a half inch to an inch of sleet, occurring mostly during the evening hours on March 1st through the overnight hours on March 2nd. Aside from the sleet accumulations snowfall approaching 3 to 6 inches also accumulated through the overnight hours on March 1st into March 2nd. The long-duration event ended during the afternoon hours on March 2nd.
Winter Storm, Miami
- When
- March 1, 5:00 PM CST to March 2, 2:00 PM CST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
Trained spotters across the area reported about a half inch to an inch of sleet, occurring mostly during the evening hours on March 1st through the overnight hours on March 2nd. Aside from the sleet accumulations snowfall approaching 3 to 6 inches also accumulated through the overnight hours on March 1st into March 2nd. The long-duration event ended during the afternoon hours on March 2nd.
Winter Storm, Linn
- When
- March 1, 5:00 PM CST to March 2, 2:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Trained spotters across the area reported about a half inch to an inch of sleet, occurring mostly during the evening hours on March 1st through the overnight hours on March 2nd. Aside from the sleet accumulations snowfall approaching 3 to 6 inches also accumulated through the overnight hours on March 1st into March 2nd. The long-duration event ended during the afternoon hours on March 2nd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505045, 505046, 505047, 505048, 505049.